Minnesota, 2020

Tornadoes and Hail in Minnesota, August 7, 2020

August 7, 2020 · NWS FGF · 19 events in 6 counties and zones

During the late afternoon and evening of Friday, August 7th, a warm front lifted through the northwest quarter of Minnesota. Thunderstorms fired up, and produced large hail, damaging wind gusts, and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late afternoon and evening of Friday, August 7th, a warm front lifted through the northwest quarter of Minnesota. Thunderstorms fired up, and produced large hail, damaging wind gusts, and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 7, 2:53 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 7, 2:53 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
353 PM CDT Fri Aug 7 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 353 PM CDT Fri Aug 7 2020

Showers and thunderstorms continue in the vicinity of an MCV
moving ENE across the area this afternoon. South and east of this
feature looks to be the best area for severe storms over the next
few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40
kts. Area of clearing southwest of MCV in area of outflow could
be the best area for redevelopment as indicated by latest HRRR
run. Severe storm threats will be mainly winds to 75 mph and 2"
hail, but also a tornado or two will be possible. Any storms that
develop have the potential to grow upscale to a line of storms in
the eastern forecast area before exiting across east-central MN.

A cold front will be pushing east across ND later tonight. Some
storms could be severe with this potential line of storms...with
the best chance along the Canadian border. Decreased chances
somewhat with this features as CAMs have trended more towards
storm that are isolated in nature. The cold front will usher in
drier air for Saturday.

Another system is expected to push east across SD and
northeastward into eastern ND and MN by late Saturday night.
Chances are mainly for the southern half of the forecast area
after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Aug 7 2020

The main chance for impactful weather is found at the beginning of
the period on Sun, followed by another chance around Thu.

During Sun an approaching surface front and upper wave will increase
chances for strong to severe convection. Current timing places this
front in the vicinity of Devils Lake by noon, progressing to the
valley by mid afternoon, then west central MN by early evening.
CAPE and shear is available and it would appear the strongest
storms would likely be proximal to the frontal position at peak heating
time. Bulk shear at 0-6km coincident with the boundary should be in
the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red
River Valley could be the main target region, with storms moving to
northwest and west central late afternoon and early evening.

High pressure is on schedule to provide quieter weather on Mon
through Wed, with the next chance for stronger convection presenting
on Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 117 PM CDT Fri Aug 7 2020

The thunderstorm threat will continue for the southern Red River
Valley and east into MN through the afternoon hours. Expecting
storms to strengthen east and south of the cluster of storms
moving through the FAR area currently...and continue into the
early evening hours. Other isolated storms will be possible as
well, but the highest continued threat will be with the FAR
storms. Cigs have been slowly increasing and expect VFR conditions
at all terminals by late afternoon outside of TS affected areas.
Storms will be again possible late tonight, mainly along the
Canadian border.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...Knutsvig
Hazardous weather outlook, Aug 7, 7:16 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
816 AM CDT Fri Aug 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
816 AM CDT Fri Aug 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to be possible this
afternoon, mainly across eastern North Dakota into west central
Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even
tornadoes will be possible. Activity will be more isolated in
northwestern Minnesota. Another round of thunderstorms will also
be possible later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms will be possible Saturday morning and again
Sunday. Storms could be strong to severe on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Norman

When
August 7, 3:21 PM CST
Where
Norman County, 1.38 mi S of Flom
Measured
1.5 in hail
Reported by
Public
Coordinates
47.150, -96.130

The hail was accompanied by very heavy rain.

Hail, Becker

When
August 7, 3:25 PM CST
Where
Becker County, 7.02 mi WNW of Ogema
Measured
2 in hail
Reported by
Public
Coordinates
47.150, -96.080

Hail, Mahnomen

When
August 7, 3:55 PM CST
Where
Mahnomen County, 0.47 mi E of Waubun
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.180, -95.940

Thunderstorm Wind, Becker

When
August 7, 4:05 PM CST
Where
Becker County, 5.05 mi ENE of White Earth
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.140, -95.780

Several trees were blown down along county road 144.

Hail, Clearwater

When
August 7, 4:27 PM CST
Where
Clearwater County, 13.63 mi SW of Zerkel
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
47.160, -95.550

The hail fell along highway 113.

Hail, Clearwater

When
August 7, 4:50 PM CST
Where
Clearwater County, 1.67 mi SE of Lake Itasca
Measured
1 in hail
Reported by
Public
Coordinates
47.230, -95.200

The hail fell near the main lodge.

Thunderstorm Wind, Hubbard

When
August 7, 5:25 PM CST
Where
Hubbard County, 2.92 mi NNW of Lake George
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.240, -95.020

A few trees were snapped around Lake Minnie.

Thunderstorm Wind, Beltrami

When
August 7, 5:30 PM CST
Where
Beltrami County, 0.69 mi S of Birchmont
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.540, -94.880

Trees were blown down along highway 71 and Glidden Road.

Thunderstorm Wind, Beltrami

When
August 7, 6:00 PM CST
Where
Beltrami County, 2.27 mi NNW of Pennington
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.480, -94.520

Trees were blown down, some blocking Power Dam and Connor roads.

Funnel Cloud, Becker

When
August 7, 6:16 PM CST
Where
Becker County, 2.73 mi WNW of Osage
Reported by
Storm Chaser
Coordinates
46.940, -95.320

A persistent funnel cloud was reported.

Tornado, Hubbard

When
August 7, 6:30 PM CST to 6:32 PM CST
Where
Hubbard County, 2.46 mi WNW of Park Rapids
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
46.930, -95.120

A wall cloud produced a tornado with multiple brief touchdowns west of Fishhook Lake and near highway 71. Several trees were damaged. Peak winds were estimated at 70 mph.

Funnel Cloud, Hubbard

When
August 7, 6:35 PM CST
Where
Hubbard County, 0.84 mi NW of Park Rapids
Reported by
Law Enforcement
Coordinates
46.930, -95.080

Thunderstorm Wind, Hubbard

When
August 7, 6:45 PM CST
Where
Hubbard County, 3.9 mi WNW of Dorset
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.980, -95.020

Numerous trees were blown down across southern Emma Township, from Potato to Big Sand Lake.

Hail, Hubbard

When
August 7, 6:50 PM CST
Where
Hubbard County, 0.69 mi N of Dorset
Measured
1.5 in hail
Reported by
Public
Coordinates
46.960, -94.950

Tornado, Hubbard

When
August 7, 7:05 PM CST to 7:25 PM CST
Where
Hubbard County, 2.73 mi ENE of Dorset to 3 mi ESE of Nevis
Rating
EF1
Path length
6.18 mi
Path width
250 yd
Reported by
Public
Coordinates
46.970, -94.900

This tornado was wrapped in heavy rain and downburst winds. It crossed portions of Shallow Lake, the north end of Lake Belle Taine, and the south end of Eighth Crow Wing Lake, where it snapped or uprooted numerous trees. Peak winds were estimated at 90 mph.

Hail, Hubbard

When
August 7, 7:10 PM CST
Where
Hubbard County, 0.47 mi W of Nevis
Measured
1.75 in hail
Reported by
Public
Coordinates
46.970, -94.840

Thunderstorm Wind, Hubbard

When
August 7, 7:50 PM CST
Where
Hubbard County, 2.34 mi NE of Chamberlain
Measured
60 kt (69 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.920, -94.680

A few trees were blown down across southeast White Oak Township.

Hail, Hubbard

When
August 7, 8:20 PM CST
Where
Hubbard County, 4.3 mi WNW of Nevis Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.010, -94.900

Large spiked hailstones fell near Lower Ojibway Lake.

Hail, Hubbard

When
August 7, 8:50 PM CST
Where
Hubbard County, 2.34 mi NE of Chamberlain
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
46.920, -94.680

Quarter to half dollar sized hail fell with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911173, 911174, 911175, 911176, 911177, 911178, 911179, 911180, 911181, 911182, 911183, 911184, 911185, 911186, 911187, 911188, 911189, 911190, 911191.